ATLANTA ? Stimulants used to treat attention deficit-hyperactivity disorder (ADHD) that are accidentally overdosed or trigger adverse reactions lead to more than 3,000 emergency room visits a year, estimate CDC researchers.
ATLANTA, June 1 ? Stimulants used to treat attention deficit-hyperactivity disorder (ADHD) that are accidentally overdosed or trigger adverse reactions lead to more than 3,000 emergency room visits a year, estimate CDC researchers.
The estimate did not include adverse reactions in people who intentionally abused the stimulant drugs, said Adam L. Cohen, M.D., M.P.H., of the CDC here in a letter to the editors in the May 25 issue of the New England Journal of Medicine.
A significant proportion of the adverse events involved cardiovascular symptoms, and the findings suggested that clinicians-especially ER physicians-should be especially vigilant about cardiovascular events in patients taking these drugs, Dr. Cohen and colleagues said.
The investigators analyzed data from the National Electronic Injury Surveillance System-Cooperative Adverse Drug Event Surveillance (NEISS-CADES) project. Their study included data on 188 emergency room visits at 64 hospitals from August 1, 2003 to December 31, 2005. The majority of adverse events (82%) occurred in patients younger than 18.
Adverse drug events included unintentional ingestions or overdosages (61%), adverse effects (33%), and allergic reactions (6%).
About 14% of the patients suffered cardiovascular events such as chest pain, stroke, syncope, tachycardia, hypertension, or dyspnea, the investigators said.
Thirty-six percent were found to have ingested medications that were not prescribed for them; 57% of the patients with unintentional overdoses were from this group.
Focusing on NEISS-CADES data for just the year 2004, the investigators found 81 cases of adverse events caused by accidental ingestion of, overdose on, or allergic reaction to ADHD drugs. Extrapolating from this figure, the researchers estimated that 3,075 individuals visited U.S. emergency rooms during 2004 because of these kinds of adverse events.
The ADHD drugs included in the study were Ritalin (methylphenidate), Focalin (dexmethylphenidate), Dexedrine (dextroamphetamine), amphetamines, and methamphetamines, the authors said.
"The primary limitation of these surveillance data is that they include only patients whose symptoms are documented by the treating clinician as being caused by use of the medication," the authors said. "Thus, the NEISS-CADES project probably underestimates the number of adverse drug events that are rare, previously unreported, or difficult to diagnose in the setting of an emergency department."
"Nevertheless, they added, "we found that visits to an emergency department for adverse drug events due to stimulant medications are not uncommon."
The authors said, "Clinicians should recognize that unintentional overdoses of stimulant medications are an important cause of injury to patients, and they should investigate cardiovascular symptoms of potential concern among patients taking stimulant medications."
In February, 2006, an FDA advisory panel recommended that stimulant ADHD drugs carry black box warnings about the possibility of increased risk of sudden death and cardiovascular problems such as hypertension, cardiac arrest, arrhythmias, and stroke, the authors said.
Later, an FDA pediatric panel evaluated and rejected the other advisory panel's recommendation. The agency itself has taken no action.